Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 252, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 5, 2022, 8:12 PM CDT for Harlan County, Phelps County, Nebraska. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2022, 8:12 PM CDT (01:12 UTC)
- Expired
- Jul 5, 2022, 8:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harlan County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 91 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 8:16 PM CDT | TSTM WND DMG | 4 W Ragan, NE | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4 W RAGAN. SOCIAL MEDIA REPORT OF VERY STRONG WIND OF UNKNOWN MAGNITUDE THAT TOOK OUT A FLAG POLE. LAWN FURNITURE BLOWN ACROSS THE YARD. TIME ESTIMATED BASED ON RADAR. |
| Jul 5, 8:35 PM CDT | TSTM WND GST 52 | 3 Ene Holdrege, NE | AWOS STATION KHDE HOLDREGE AIRPORT. |
| Jul 5, 8:37 PM CDT | TSTM WND GST 56 | Holdrege, NE | SOCIAL MEDIA REPORT OF A PERSONAL WEATHER STATION RECORDING A WIND GUST OF 56 MPH. |
| Jul 5, 8:40 PM CDT | TSTM WND DMG | Holdrege, NE | LARGE TREE LIMB DOWN.(8-10 INCHES) FB REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1721 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1952 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
330
WUUS53 KGID 060112
SVRGID
NEC083-137-060145-
/O.NEW.KGID.SV.W.0252.220706T0112Z-220706T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
812 PM CDT Tue Jul 5 2022
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southwestern Phelps County in south central Nebraska...
Northwestern Harlan County in south central Nebraska...
* Until 845 PM CDT.
* At 812 PM CDT, a severe thunderstorm was located over Atlanta, or 9
miles southwest of Holdrege, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Holdrege.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4047 9952 4050 9936 4037 9924 4021 9947
4026 9963 4035 9963 4035 9964 4040 9964
TIME...MOT...LOC 0112Z 239DEG 21KT 4033 9947
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Wesely3 follow-up statements
129
WWUS53 KGID 060120
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
820 PM CDT Tue Jul 5 2022
NEC083-137-060145-
/O.CON.KGID.SV.W.0252.000000T0000Z-220706T0145Z/
Phelps NE-Harlan NE-
820 PM CDT Tue Jul 5 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN PHELPS AND NORTHWESTERN HARLAN COUNTIES...
At 820 PM CDT, a severe thunderstorm was located near Atlanta, or 7
miles south of Holdrege, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holdrege and Atlanta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4047 9952 4050 9936 4037 9924 4021 9947
4026 9963 4035 9963 4035 9964 4040 9964
TIME...MOT...LOC 0120Z 242DEG 20KT 4033 9942
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Wesely323
WWUS53 KGID 060131
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
831 PM CDT Tue Jul 5 2022
NEC083-137-060145-
/O.CON.KGID.SV.W.0252.000000T0000Z-220706T0145Z/
Phelps NE-Harlan NE-
831 PM CDT Tue Jul 5 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN PHELPS AND NORTHWESTERN HARLAN COUNTIES...
At 830 PM CDT, a severe thunderstorm was located over Ragan, or 7
miles south of Holdrege, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rural areas south of Holdrege.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4045 9950 4049 9935 4037 9924 4027 9938
4030 9961 4035 9963 4041 9960
TIME...MOT...LOC 0130Z 251DEG 24KT 4034 9933
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Wesely154
WWUS53 KGID 060142
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
842 PM CDT Tue Jul 5 2022
NEC083-137-060152-
/O.EXP.KGID.SV.W.0252.000000T0000Z-220706T0145Z/
Phelps NE-Harlan NE-
842 PM CDT Tue Jul 5 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PHELPS AND
NORTHWESTERN HARLAN COUNTIES WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4045 9950 4049 9935 4037 9924 4027 9938
4030 9961 4035 9963 4041 9960
TIME...MOT...LOC 0142Z 239DEG 21KT 4037 9926
$$
WeselyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:10 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 5, 7:10 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
710 PM CDT Tue Jul 5 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 430 PM CDT Tue Jul 5 2022
Primary forecast challenges periodic chances for showers and
thunderstorms and their effects on temperatures.
Summary: An outflow boundary and cold front will move through the
area this evening, bringing with it the potential for
thunderstorms and some cooler air. Additional thunderstorms may
try to organize off to our west then roll east through the area
late evening and overnight. The boundary looks to stall out
somewhere near the NE/KS state line on Wed, which could lead to
wide range in temperatures along with messy rain chcs. Pattern
continues to be messy through Thu/Fri as multiple low amplitude
upper disturbances rotate around the periphery the upper ridge
within zonal upper flow. Upper ridging should build across the
region late this week and into the weekend, resulting in another
round of hot and humid conditions.
Forecast Details:
Generally low confidence forecast for the next couple of days due
to weak upper forcing, warm mid level temps, and poor model
consistency and continuity. Think MOST areas will get in some
convection and beneficial rain over the next 48-72 hrs, though
details on timing and strength of convection, as usual during the
summer months, is fairly low.
Starting off this evening/tonight...latest radar and sfc
observation data shows a well defined outflow boundary emanating
from intense convection across SD moving S through the Sandhills
and northern Neb, leading to gusty N/NE winds and at least some
convection, particularly E of Hwy 281. Additional convection has
fired over the High Plains, from Neb. Panhandle into E CO/W KS, in
an area of intense sfc heating and very steep lapse rates. BOTH of
these areas could lead to tstm chcs in the local area later on
this eve, but there are caveats to both. The western portions of
the outflow boundary have really struggled to maintain vigorous
updrafts, despite temps in the mid 90s and Tds in the 60s ahead of
it...likely due to shallow nature of cold pool, rapidly weakening
shear with southern extent, and probably some MLCIN given 18Z LBF
ROAB sampling H7 temps over 14C. The more probable scenario is for
most, if not all, of ongoing convection to stay NE of the area
across Siouxland into central IA. Further W, this activity has
been able to sustain some robust updrafts, but deep layer shear
(as sampled by aforementioned 18Z LBF sounding and latest SPC
mesoA) is quite weak at only 20-25 kts, and primary forcing
appears to be intense sfc heating amidst relatively moist Erly
upslope flow. This leads me to question how well this activity
will be able to sustain and move off the higher terrain in current
form anytime soon. A more plausible scenario is that intensifying
low level jet (seasonably strong at 35-45kt per 18Z RAP) could
help provide organization to storms evolving/moving in from W
overnight, and new convection that develops atop outflow boundary
and shallow cold pool. Exactly where or when this occurs is low
confidence, but most model guidance generally supports high probs
in Neb. zones vs Kan. zones, and mainly in the 02Z to 06Z time
frame. With this being past peak heating, and in environment of
fairly weak deep layer shear, tend to think most activity will be
sub-severe with perhaps some brief, pulsing cores and isolated
downburst winds. Another concern, albeit still fairly limited,
will be for isolated heavy rain. Most areas remain fairly dry
relative to the past 30-60 days, but PWATs pooling to 1.5-1.75"
and tendency for at least some trailing parallel to outflow bndry
could lead to iso pockets of heavy rain and perhaps some minor
flooding. Given uncertainty in convective evolution and coverage,
left out of HWO attm.
Aforementioned boundary looks to stall out somewhere near the
KS/NE state line on Wed. This could lead to significant range in
temps from low to mid 80s along I-80 corridor where clds linger,
to low 100s in our KS zones where they will get off to a warm
start in the morning. Didn't make any changes to heat advisory
across KS zones on Wed, and given latest model trends, seems
unlikely it will need expansion. As for tstm chcs, mid to upper
forcing remains benign, but we'll have to keep a close eye on the
bndry itself for late aftn/eve convection as instability/moisture
will tend to pool along/just N amidst back low level flow and
enhanced 0-3km helicity. Deep layer shear looks to remain weak,
however, and its not certain if synoptic/mesoscale forcing will be
enough to overcome MLCIN. Again, a somewhat more likely scenario
is for elevated convection to develop late eve into overnight with
intensifying low level jet atop stalled front. Will once again
have to monitor for heavy rain, esp. if areas see good amounts
tonight, but details on timing and intensity will be highly
dependent on mesoscale features.
Thu and Fri should be the coolest days of this forecast, though
still not far from normal, due to periodic clds/shwrs/storms and
N/NE low level flow. The forecast generally dries out and warms
up as we head into the weekend as upper heights build across S
Rockies/Plains and gradually nose into the Central Plains,
particularly towards Sunday. Widespread highs in the 90s appear
fairly probable, with S/SW zones perhaps making another run into
the low triple digits. Hopefully, areas get some moisture over the
next few days as rain chances become much lower and sporadic
beyond Thu.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 642 PM CDT Tue Jul 5 2022
The cold front has just passed through KGRI and KEAR between 6 and
7 PM. The winds have turned around out of north and will gradually
become more easterly with time. We expect to see at least
scattered thunderstorm development north of the front later this
evening into the overnight period. Will keep most of Wednesday dry
for now, but there is at least some chance for additional
thunderstorm development, primarily late day. Lower clouds will be
possible a few hours either side of dawn and can not rule out MVFR
or IFR ceilings, but will keep the forecast as VFR for now.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ039>041-046>049-
060>064-072>077-082>087.
KS...Heat Advisory until 9 PM CDT Wednesday for KSZ005>007-017>019.
&&
DISCUSSION...Thies
AVIATION...WeselyHazardous weather outlook, Jul 5, 7:58 PM CDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 758 PM CDT Tue Jul 5 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 070100- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 758 PM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered thunderstorms will develop this evening and last off and on through the overnight. Some of these storms may be severe with hail to the size of quarters and wind gusts up to 70 MPH. The entire area has at least some threat for severe weather, but the highest threat is for areas near and north of Highway 6 over south central Nebraska. The main timeframe for severe weather will be through midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Portions of north-central Kansas may see heat indices reach 105 degrees again on Wednesday. Periodic thunderstorm chances continue Wednesday into Thursday, and again Sunday into Monday. Some of this activity Wednesday and Thursday could be strong to severe, but details regarding timing and placement remain uncertain. Hot and humid conditions return for the weekend, and heat index values may again exceed 100 degrees Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to pass along severe wind and hail reports to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:02 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 43 min |
| Jul 5, 8:41 PM CDT | Special Weather Statement | GID | Franklin, Kearney, Phelps | 34 min |
| Jul 5, 9:16 PM CDT | Special Weather Statement | GID | Kearney, Phelps | 29 min |
| Jul 5, 9:51 PM CDT | Special Weather Statement | GID | Webster | 24 min |
| Jul 5, 10:10 PM CDT | Special Weather Statement | GID | Webster | 35 min |
| Jul 5, 10:30 PM CDT | Special Weather Statement | GID | Webster | 30 min |
| Jul 5, 11:22 PM CDT | Areal Flood Advisory | GID | Franklin, Webster | 4 hr |
| Jul 5, 11:30 PM CDT | Special Weather Statement | GID | Webster | 30 min |
| Jul 5, 11:54 PM CDT | Special Weather Statement | GID | Nuckolls | 51 min |
| Jul 6, 2:12 AM CDT | Areal Flood Advisory | GID | Valley | 2 hr |
| Jul 6, 3:17 AM CDT | Areal Flood Warning | GID | Franklin, Webster | 6 hr |
| Jul 6, 4:50 AM CDT | Areal Flood Advisory | GID | Nuckolls | 4 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.